Alert archive / Oklahoma / Flash Flood Watches in 2013

Flash Flood Watch 1, NWS Tulsa, OK

April 17, 201313 counties in Oklahoma

NWS Tulsa, OK issued this flash flood watch at Apr 17, 2013, 3:33 PM CDT for 13 counties in Oklahoma. It took effect at Apr 17, 2013, 4:00 PM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2013, 3:33 PM CDT (20:33 UTC)
In effect from
Apr 17, 2013, 4:00 PM CDT
Expired
Apr 18, 2013, 7:01 AM CDT
In force
15 hr
Issued by
NWS Tulsa, OK
Flood severity
None

Counties Craig County, OK, Creek County, OK, Delaware County, OK, Mayes County, OK, Nowata County, OK, Okfuskee County, OK, Okmulgee County, OK, Ottawa County, OK, Pawnee County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 16 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1448 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood watch went out at Apr 17, 2:44 PM CDT, 49 minutes earlier.

Area forecast discussion, Apr 17, 2:44 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
244 PM CDT WED APR 17 2013

.DISCUSSION...

ACTIVE NEXT 24 HOURS OF THE FORECAST BEFORE THINGS QUIET A BIT.
MAIN CONCERNS NOW ARE SEVERE WEATHER POTENTIAL AND ALSO THE
POSSIBILITY OF FLASH FLOODING TONIGHT.

QUASI STATIONARY FRONT CURRENTLY EXTENDS ACROSS THE FAR NORTHWEST
CORNER OF THE FORECAST AREA...THOUGH PAWNEE...OSAGE...AND
WASHINGTON COUNTIES. MOISTURE IS CURRENTLY POOLING ON THE SOUTH
SIDE OF THE BOUNDARY...WITH THE AXIS ROUGHLY ALONG THE INTERSTATE
44 CORRIDOR. DEW POINTS ON THE MESONET ARE GENERALLY IN THE UPPER
60S IN THIS REGION. CURRENT MESOANALYSES INDICATE OVER 2000 J/KG
OF CAPE ACROSS MOST OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS...WITH INCREASING DEEP LAYER SHEAR EXPECTED THROUGH THE
REST OF THE AFTERNOON AND EVENING. A SOUTH SOUTHWESTERLY LOW LEVEL
JET STRETCHES FROM CENTRAL OKLAHOMA NORTHEASTWARD INTO SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI...FUELING STORMS IN THIS REGION.
MORE VIGOROUS CONVECTION HAS DEVELOPED ON SCHEDULE IN SOUTHWEST
OKLAHOMA AND NORTHWEST TEXAS IN THE VICINITY OF THE TRIPLE POINT.

ISOLATED TO SCATTERED STORM POTENTIAL STILL EXISTS ALONG THE
FRONTAL BOUNDARY IN NORTHEAST OKLAHOMA LATE AFTERNOON AND
EVENING...AS SUPPORTED BY MANY RUNS OF THE LOCAL WRF TODAY. IF
THESE STORMS DEVELOP...SUPERCELLS ARE LIKELY...WITH ALL MODES OF
SEVERE WEATHER POSSIBLE...INCLUDING THE POTENTIAL FOR STRONG
TORNADOES. WITH STORM MOTION EXPECTED TO BE LARGELY PARALLEL TO
THE FRONT...THE POTENTIAL FOR TRAINING STORMS EXISTS...WHICH WOULD
SET THE STAGE FOR FLASH FLOODING ESPECIALLY LATER TONIGHT...ONCE
THE EXPECTED SQUALL LINE GETS GOING. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR AREAS NORTHWEST OF A LINE FROM OKEMAH TO JAY THROUGH
TONIGHT.

MORE WIDESPREAD STORMS ARE EXPECTED TO DEVELOP ONCE THE FRONT
BEGINS TO MOVE SOUTHWARD AS A COLD FRONT TONIGHT...WITH A SQUALL
LINE LIKELY PUSHING THROUGH EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS THROUGH TOMORROW MORNING. SEVERE STORMS WILL REMAIN
POSSIBLE WITH THIS LINE...INCLUDING POSSIBLE EMBEDDED SUPERCELLS
IN THE LINE ITSELF.

THE FRONT WILL PUSH THROUGH MOST OF THE AREA BY MIDDAY
TOMORROW...WITH STORMS POTENTIALLY LINGERING INTO THE AFTERNOON
HOURS IN NORTHWEST ARKANSAS BEFORE CLEARING OUT BY TOMORROW
EVENING. MUCH COOLER TEMPERATURES WILL ARRIVE WITH THE
FRONT...WITH TEMPERATURES NEARING FREEZING IN PARTS OF EASTERN
OKLAHOMA FRIDAY MORNING. WILL HAVE TO WATCH TO SEE IF A FREEZE
WARNING IS NECESSARY ON LATER SHIFTS. FREEZING TEMPERATURES WILL
ALSO BE POSSIBLE ESPECIALLY IN NORTHWEST ARKANSAS AGAIN ON
SATURDAY MORNING.

THE WEEKEND WILL BE WARMER...AS SOUTH WINDS RETURN TO THE AREA.
THE NEXT SYSTEM WILL MOVE INTO THE REGION EARLY NEXT
WEEK...BRINGING MORE THUNDERSTORM POTENTIAL...AND ALSO ANOTHER
COOLDOWN BY THE MIDDLE OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   46  52  33  58 /  90  50  10   0
FSM   64  68  36  58 /  80  90  10   0
MLC   55  59  35  59 /  80  70  10   0
BVO   43  49  31  59 /  90  30  10   0
FYV   54  58  33  53 /  90  80  10   0
BYV   63  64  34  53 /  90  80  10  10
MKO   48  55  33  58 /  90  70  10   0
MIO   49  54  32  55 /  90  60  10   0
F10   43  52  33  58 /  80  60  10   0
HHW   62  65  36  59 /  60  80  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067.

AR...NONE.
&&

SHORT TERM...12
LONG TERM....22
Hazardous weather outlook, Apr 17, 2:55 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
255 PM CDT WED APR 17 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
255 PM CDT WED APR 17 2013

...SEVERE WEATHER EXPECTED THIS EVENING INTO THE OVERNIGHT HOURS...
   INCLUDING THE THREAT FOR TORNADOES...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA.
        ONSET...AFTER 5 PM.

        AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

SEVERE THUNDERSTORM.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA...NORTHWEST AND WEST CENTRAL ARKANSAS.
        ONSET...AFTER 5 PM.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...TONIGHT.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...TONIGHT.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA...NORTHWEST AND WEST CENTRAL ARKANSAS.
        ONSET...ONGOING.

DISCUSSION...
A WARM FRONT HAS LIFTED THROUGH ALL BUT WESTERN OSAGE AND PAWNEE
COUNTIES EARLY THIS AFTERNOON...WITH AN UNSTABLE ATMOSPHERE AND
LITTLE OR NO CAP ACROSS EASTERN OKLAHOMA. THUNDERSTORMS WILL LIKELY
DEVELOP BY LATE AFTERNOON OR EARLY EVENING ACROSS NORTHEAST OKLAHOMA
NEAR THE FRONT. INSTABILITY AND SHEAR PARAMETERS SUGGESTS ANY STORMS
THAT INITIALLY DEVELOP WILL LIKELY TAKE ON SUPERCELL CHARACTERISTICS
WITH ALL MODES OF SEVERE WEATHER POSSIBLE...INCLUDING A FEW STRONG
TORNADOES...PRIMARILY NORTH OF INTERSTATE 44.

THE STALLED FRONT WILL EVENTUALLY SURGE EAST AS A COLD FRONT
OVERNIGHT...WITH A BROKEN LINE OF THUNDERSTORMS EXPECTED TO PUSH
THROUGH EASTERN OKLAHOMA AFTER MIDNIGHT AND EVENTUALLY INTO
NORTHWEST ARKANSAS TOWARD DAYBREAK. THE TORNADO THREAT SHOULD LESSEN
OVERNIGHT...TRANSITIONING TO PREDOMINATELY A DAMAGING WIND AND LARGE
HAIL THREAT.

ADDITIONALLY...SOME LOCATIONS ACROSS ACROSS NORTHEAST OKLAHOMA MAY
SEE 2 TO 3 INCHES OF RAIN...POTENTIALLY LEADING TO LOCALIZED FLASH
FLOODING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY
RAIN POTENTIAL.
FRIDAY THROUGH SUNDAY...NO HAZARDS.
MONDAY AND TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE SEVERE RISK...AND OVERALL RAIN CHANCES WILL DECREASE THURSDAY
AS THE FRONT BEGINS TO ACCELERATE AND MOVE FARTHER EAST. MUCH
COLDER AIR WILL SETTLE ACROSS THE REGION BEHIND THE FRONT...WITH
MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS LIKELY TO
EXPERIENCE TEMPERATURES AT OR BELOW FREEZING FRIDAY MORNING.
NORTHWEST ARKANSAS AND LOW LYING VALLEY LOCATIONS OF NORTHEAST
OKLAHOMA WILL BE AT RISK FOR FREEZING TEMPERATURES ONCE AGAIN
SATURDAY MORNING. STORM CHANCES WILL RETURN EARLY NEXT WEEK AS
ANOTHER STRONG FRONT APPROACHES.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
THOSE WITH HORTICULTURAL INTERESTS SHOULD MONITOR TEMPERATURE
FORECASTS FOR FREEZE POTENTIAL FOR FRIDAY AND SATURDAY MORNING.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:52 PM CDTRiver Flood WarningTSAOttawa4 days

Nearby

Flash Flood Watches in Oklahoma, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.